Florida, 2020

Damaging Winds in Florida, December 24, 2020

December 24, 2020 · NWS TAE · 9 events in 6 counties and zones

A squall line moved across the area ahead of a cold front on Christmas Eve. Limited instability precluded a more widespread damaging wind event, but there were still pockets of wind damage consisting of trees and power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A squall line moved across the area ahead of a cold front on Christmas Eve. Limited instability precluded a more widespread damaging wind event, but there were still pockets of wind damage consisting of trees and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 24, 1:04 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 24, 1:04 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
104 PM EST Thu Dec 24 2020

.AVIATION...
[Through 18Z Friday]

Poor flight conds continue this afternoon as scattered convection
associated with a cold front sweeps thru the area. Rain will make
for periodic MVFR-IFR cigs/vsbys at all terminals, w/gusty winds
as an added concern into the evening. Mentioned thunder in TAF for
TLH/VLD thru 0Z to account for current radar trends. Conds
improve from west to east after the front passes, reaching VFR at
all sites after sunset under breezy NW winds and clearing skies.

&&

.PREV DISCUSSION [946 AM EST]...

.NEAR TERM [Through Tonight]...

In the upper levels, a deep trough is moving into the Southeast
today. At the surface, a strong cold front will move through the
region today. High pressure will move into the region tonight. The
cold front is currently (1:30AM EST) over Central Mississippi and
Southeast Louisiana. A line of strong to severe thunderstorms is
directly ahead of the front. Deep layer shear is very high around 60
knots. Instability is currently low over the region but it looks
like CAPE will reach 500 to 1000 J/KG directly ahead of the front
this morning and 1000 to 1500 J/KG this afternoon. The highest
instability will be over the Florida Panhandle and Western Florida
Big Bend late this morning and into the afternoon. Those Florida
Counties will have the best chance of severe storms today.
Elsewhere, storms may have a more difficult time getting organized
but damaging straight-line winds and a couple of brief tornadoes
will still be possible.

Non-convective gradient winds will be high today ahead of and behind
the cold front. We will not meet our Wind Advisory criteria but
winds will be very gusty up to 20 mph with gusts of 30 to 35 mph at
times. Winds may be higher at times during showers and
thunderstorms. In addition to thunderstorms, rain will persist for
most of the day. Forecast rainfall totals are 1 to 1.5 inches for
most of the region. Highs will be mainly in the 60s today.

Tonight a cold, dry air mass will move into the region behind the
front. With clearing skies, lows will be in the upper 20s and near
30 for most of the region.

.SHORT TERM [Friday Through Saturday]...

In the wake of an intense frontal system, Friday will be clear, dry,
and breezy as the upper-level trough makes its way east. Dew points
will plummet into the upper teens across the area throughout the
night on Friday. This will set up Saturday morning to become one of
the coldest mornings seen in a while with overnight low temps in the
mid to upper 20s across the region. Daytime highs on Friday will be
in the low (SE Alabama/SW Georgia) to upper (Near the Gulf Coast)
40s, while highs across the region on Saturday will be struggling to
reach the low 50s.

.LONG TERM [Saturday Night Through Thursday]...

With high pressure and upper-level zonal flow/ridging dominating
post-frontal passage, expect clear and dry days to persist for much
of the long term. A gradual warm up after Saturday through the end
of the long term is expected before a new frontal system approaches
the region around New Years Eve. Overnight lows will go from the
upper 20s to the mid 50s, and daytime highs will go from the upper
50s to the upper 60s throughout the forecast period.

.MARINE...

Conditions will continue to deteriorate today with the approach of a
strong low pressure system. Winds have reached advisory levels and
further increase to gale force around daybreak today is expected.
Gale conditions should continue through Friday morning and drop back
to advisory levels at least through late Friday evening. Winds and
seas will lower, below headline criteria, on Saturday and remain low
at least into early next week.

Along the Florida panhandle coast including Franklin county, a high
surf advisory has been issued for today and tonight for surf heights
of 7 feet.

.FIRE WEATHER...

High dispersions above 75 are likely today and tomorrow. A wetting
rain is expected today, then a cold, dry air mass will move into the
region tonight. RH values will stay above critical thresholds, so
red flag conditions are not expected the next few days.

.HYDROLOGY...

Rainfall amounts generally in the 1-2 inch range will proceed a
strong cold front today. Otherwise, we are expecting dry conditions
through at least the middle of next week. We are not expecting any
flooding concerns through the forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   30  47  27  49  29 /  50   0   0   0   0
Panama City   35  49  30  51  35 /  20   0   0   0   0
Dothan        27  42  25  47  27 /  20   0   0   0   0
Albany        28  42  25  47  27 /  40   0   0   0   0
Valdosta      29  46  25  47  27 /  70   0   0   0   0
Cross City    31  50  25  50  27 /  90   0   0   0   0
Apalachicola  33  50  29  50  35 /  50   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 AM EST /6 AM CST/ Friday to 1 AM EST
     /midnight CST/ Saturday for Apalachee Bay or Coastal Waters
     From Keaton Beach to Ochlockonee River FL out to 20 Nm-
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

     Gale Warning until 7 AM EST /6 AM CST/ Friday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...McD
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...IG3/Tollefsen
MARINE...Oliver
FIRE WEATHER...McD
HYDROLOGY...Oliver/Barry

In the hours before

Special weather statement, Dec 24, 10:07 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1007 AM EST Thu Dec 24 2020

GAZ123>129-142>146-155>158-241615-
Miller GA-Decatur GA-Baker GA-Terrell GA-Calhoun GA-Early GA-
Thomas GA-Tift GA-Worth GA-Colquitt GA-Lee GA-Dougherty GA-
Mitchell GA-Seminole GA-Turner GA-Grady GA-
1007 AM EST Thu Dec 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL...LEE...EASTERN
CALHOUN...SOUTHEASTERN EARLY AND NORTHERN SEMINOLE COUNTIES IN
SOUTHWESTERN GEORGIA...WESTERN COLQUITT...NORTHWESTERN TIFT AND WORTH
COUNTIES IN SOUTH CENTRAL GEORGIA...NORTHEASTERN DECATUR...NORTHERN
GRADY...MILLER AND DOUGHERTY COUNTIES IN SOUTHWESTERN GEORGIA...
TURNER COUNTY IN SOUTH CENTRAL GEORGIA...BAKER COUNTY IN SOUTHWESTERN
GEORGIA...NORTHWESTERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA AND
TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 1115 AM EST...

At 1007 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Leslie to 9 miles southwest of Albany to 6
miles west of Colquitt to Marianna. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Colquitt, Newton, Morgan, Albany, Moultrie, Dawson, Pelham, Putney,
Donalsonville, Ashburn, Sylvester, Leesburg, Camilla, Arlington,
Baconton, Poulan, Doerun, Ty Ty, Ochlocknee and Leary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3191 8392 3185 8394 3184 8386 3180 8380
      3180 8361 3185 8361 3185 8349 3096 8385
      3099 8500 3105 8501 3163 8458 3162 8455
      3169 8454 3190 8438 3187 8434 3192 8434
TIME...MOT...LOC 1507Z 273DEG 25KT 3190 8408 3152 8432 3114 8485 3077
8522

72-BUNKER
Local storm report, Dec 24, 10:48 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1048 AM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     MARINE TSTM WIND TYNDALL AFB             30.07N 85.57W
12/24/2020  M39 MPH          BAY                FL   ASOS

            WIND GUST TO 39 MPH OBSERVED AT KPAM TYNDALL
            AFB AT 1519 GMT/9:19 CT.

&&
Special weather statement, Dec 24, 10:58 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1058 AM EST Thu Dec 24 2020

FLZ010>017-026-027-112-114-115-127-GAZ155>157-241730-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Inland Bay FL-Calhoun FL-Inland Gulf FL-Coastal Gulf FL-Leon FL-
Coastal Bay FL-Jackson FL-Coastal Franklin FL-Washington FL-
Inland Wakulla FL-Decatur GA-Seminole GA-Grady GA-
1058 AM EST Thu Dec 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR GULF COUNTY IN THE PANHANDLE OF
FLORIDA...LIBERTY COUNTY IN BIG BEND OF FLORIDA...SOUTHEASTERN
WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...LEON COUNTY IN BIG
BEND OF FLORIDA...SOUTHEASTERN JACKSON...BAY AND CALHOUN COUNTIES IN
THE PANHANDLE OF FLORIDA...WAKULLA...GADSDEN AND FRANKLIN COUNTIES IN
BIG BEND OF FLORIDA...SEMINOLE...DECATUR AND GRADY COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 1230 PM EST/1130 AM CST/...

At 1057 AM EST/957 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Donalsonville to 6
miles southwest of Panama City Beach. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Carrabelle,
Quincy, Havana, Bainbridge, Midway, Eastpoint, Apalachicola,
Tallahassee, Blountstown, St. Marks, Woodville, Crawfordville, St
George Island, Port St. Joe, Springfield and Mexico Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2968 8544 2988 8549 3015 8593 3102 8486
      3100 8412 3087 8407 3068 8408 3067 8401
      3054 8398 3052 8404 3044 8407 3010 8408
      3003 8405 2999 8426 2985 8429 2981 8449
      2959 8485 2957 8517
TIME...MOT...LOC 1557Z 249DEG 26KT 3102 8482 3014 8591

42-DVD
Special weather statement, Dec 24, 10:58 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1058 AM EST Thu Dec 24 2020

GAZ125-127>131-143>148-156>159-241715-
Brooks GA-Miller GA-Decatur GA-Baker GA-Thomas GA-Berrien GA-Tift GA-
Worth GA-Colquitt GA-Dougherty GA-Irwin GA-Mitchell GA-Cook GA-
Turner GA-Grady GA-Ben Hill GA-
1058 AM EST Thu Dec 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BERRIEN...IRWIN...
MITCHELL...COLQUITT...TIFT...BEN HILL...WORTH...NORTHEASTERN
DECATUR...COOK...NORTHERN GRADY...SOUTHEASTERN MILLER...EASTERN
DOUGHERTY...TURNER...CENTRAL BAKER...NORTHERN THOMAS AND NORTHWESTERN
BROOKS COUNTIES UNTIL 1215 PM EST...

At 1058 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Rochelle to near Ty Ty to near
Camilla to near West Bainbridge. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Newton, Tifton, Moultrie, Adel, Pelham, Putney, Ashburn, Ocilla,
Fitzgerald, Sylvester, Camilla, Albany, Sparks, Enigma, Omega, Norman
Park, Baconton, Lenox, Poulan and Doerun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3166 8300 3164 8301 3161 8306 3156 8306
      3148 8311 3146 8315 3140 8314 3137 8311
      3096 8357 3098 8476 3099 8476 3181 8382
      3180 8380 3180 8361 3185 8361 3185 8318
      3181 8313 3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 1558Z 267DEG 39KT 3184 8349 3145 8370 3128 8417 3100
8454

72-BUNKER
Local storm report, Dec 24, 10:59 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1059 AM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     NON-TSTM WND DMG 1 WNW TOM BROWN PARK    30.45N 84.23W
12/24/2020                   LEON               FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS A LARGE TREE FELL
            ONTO TWO MORE TREES WHICH THEN FELL ONTO TWO
            PARKED CARS AND ARE OBSTRUCTING THE ROADWAY.

&&
Special weather statement, Dec 24, 12:24 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1224 PM EST Thu Dec 24 2020

FLZ011-013>017-026-027-112-114-115-127-GAZ155>157-241900-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Calhoun FL-Inland Gulf FL-Coastal Gulf FL-Leon FL-Coastal Bay FL-
Jackson FL-Coastal Franklin FL-Inland Wakulla FL-Decatur GA-
Seminole GA-Grady GA-
1224 PM EST Thu Dec 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...GULF...
SOUTHEASTERN BAY AND CENTRAL CALHOUN COUNTIES IN THE PANHANDLE OF
FLORIDA...WAKULLA...GADSDEN...LIBERTY...LEON AND FRANKLIN COUNTIES IN
BIG BEND OF FLORIDA...SOUTHERN DECATUR...SOUTHERN GRADY AND
SOUTHEASTERN SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 200 PM
EST/100 PM CST/...

At 1224 PM EST/1124 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Chattahoochee to near
Mexico Beach. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carrabelle, Quincy, Havana, Midway, Eastpoint, Apalachicola,
Tallahassee, Blountstown, St. Marks, Woodville, Crawfordville, St
George Island, Port St. Joe, Mexico Beach, Stonemill Creek, Doak
Campbell Stadium, Chattahoochee, Greensboro, Florida State University
and Tallahassee Comm College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2952 8508 2960 8524 2959 8534 2978 8549
      2988 8549 2992 8555 3011 8541 3010 8539
      3081 8491 3076 8408 3068 8408 3067 8401
      3060 8400 3044 8407 3002 8409 2999 8426
      2985 8429 2981 8449 2975 8453 2953 8497
TIME...MOT...LOC 1724Z 248DEG 37KT 3077 8489 2998 8547

42-DVD

The radar

The Tallahassee radar (KTLH), 30 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gadsden

When
December 24, 1:33 PM EST
Where
Gadsden County, 0.23 mi NW of Quincy Municipal Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.593, -84.552

A tree was blown down on E King St near Airport Dr.

Thunderstorm Wind, Wakulla

When
December 24, 2:10 PM EST
Where
Wakulla County, 2.39 mi NNW of Tully
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.130, -84.400

A tree was blown down and resulted in a power outage.

Thunderstorm Wind, Jefferson

When
December 24, 2:35 PM EST
Where
Jefferson County, 1.5 mi NNW of Lloyd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.490, -84.030

Several trees were uprooted along I-10 near Exit 217.

Thunderstorm Wind, Jefferson

When
December 24, 3:00 PM EST
Where
Jefferson County, 1.5 mi SSW of Dills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.600, -83.780

Trees were blown down on Brock Rd.

Thunderstorm Wind, Madison

When
December 24, 4:10 PM EST
Where
Madison County, 0.91 mi NW of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.470, -83.420

Scattered trees were blown down in Madison county.

Thunderstorm Wind, Lafayette

When
December 24, 5:00 PM EST to 5:15 PM EST
Where
Lafayette County, Mayo to Hatchbend
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.050, -83.170

Multiple trees were blown down across Lafayette county.

Thunderstorm Wind, Lafayette

When
December 24, 5:05 PM EST
Where
Lafayette County, 2.16 mi NNW of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.040, -83.080

Fallen trees and limbs resulted in a power outage along Highway 27 via the Duke Energy Outage map.

Thunderstorm Wind, Dixie

When
December 24, 5:10 PM EST
Where
Dixie County, Cross City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
29.630, -83.120

Trees and power lines were blown down across Cross City.

Thunderstorm Wind, Dixie

When
December 24, 5:20 PM EST
Where
Dixie County, Old Town
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
29.600, -82.980

Several trees and power lines were blown down across Old Town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934286, 934287, 934288, 934289, 934290, 934291, 934293, 934294, 934295.